Alert archive / Maine / Wind Advisories in 2025

Wind Advisory 4, NWS Caribou, ME

March 5, 2025Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Mar 5, 2025, 2:54 AM EST for Hancock County, Washington County, Maine. It took effect at Mar 6, 2025, 1:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 2:54 AM EST (07:54 UTC)
In effect from
Mar 6, 2025, 1:00 AM EST
Expired
Mar 6, 2025, 12:08 PM EST
In force
11 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS71 KCAR 050754
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
254 AM EST Wed Mar 5 2025

MEZ029-030-052100-
/O.NEW.KCAR.WI.Y.0004.250306T0600Z-250306T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Perry,
Cherryfield, Bucksport, Castine, Machias, Orland, and Eastport
254 AM EST Wed Mar 5 2025

...WIND ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST THURSDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 1 AM to 3 PM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Bloomer
4 follow-up statements
012 
WWUS71 KCAR 051358
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
858 AM EST Wed Mar 5 2025

MEZ029-030-052200-
/O.CON.KCAR.WI.Y.0004.250306T0600Z-250306T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Orland, Eastport, Bucksport, Bar Harbor,
Perry, Cherryfield, Castine, Ellsworth, and Machias
858 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM EST THURSDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 1 AM to 3 PM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Buster
443 
WWUS71 KCAR 052015
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
315 PM EST Wed Mar 5 2025

MEZ029-030-061000-
/O.CON.KCAR.WI.Y.0004.250306T0600Z-250306T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Orland, Castine, Bar Harbor, Cherryfield,
Perry, Eastport, Machias, Bucksport, and Ellsworth
315 PM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM EST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 1 AM to 3 PM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Buster
418 
WWUS71 KCAR 060828
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
328 AM EST Thu Mar 6 2025

MEZ029-030-061630-
/O.CON.KCAR.WI.Y.0004.000000T0000Z-250306T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Bucksport, Orland, Castine, Ellsworth,
Bar Harbor, Machias, Cherryfield, Eastport, and Perry
328 AM EST Thu Mar 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 3 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AStrauser
470 
WWUS71 KCAR 061708
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1208 PM EST Thu Mar 6 2025

MEZ029-030-061815-
/O.CAN.KCAR.WI.Y.0004.000000T0000Z-250306T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Bar Harbor, Machias, Perry, Castine,
Orland, Ellsworth, Cherryfield, Eastport, and Bucksport
1208 PM EST Thu Mar 6 2025

...WIND ADVISORY IS CANCELLED...

Damaging winds have shifted east and will continue to subside this 
afternoon.

$$

Buster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Mar 5, 12:06 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 5, 12:06 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1206 AM EST Wed Mar 5 2025

.SYNOPSIS...
High pressure will remain to our south tonight. Low pressure
will approach Wednesday night and cross the area Thursday. The
low will continue into the Maritimes Thursday night into Friday
then lift into Labrador on Saturday. An upper level trough will
remain across the region through early next week.

&&

.NEAR TERM /THROUGH TODAY/...
Midnight update...The first batch of light precipitation is
mainly confined Downeast and dissipating. Expecting a band of
light precipitation to reform over central areas toward morning.
Adjusted precip coverage and temps to reflect these latest
conditions. Otherwise, forecast remains on track.

Previous Discussion...
A warm front strengthens Wednesday morning as the area moves
into cyclonic flow ahead of the low approaching from the Great
Lakes region. A narrow strip of steadier freezing rain develops
during the morning from the North Woods towards northern
Penobscot and southern Aroostook County. While temperatures will
be near freezing, the concern remains very slick roads as rain
falls on surfaces that have largely been frozen for the past two
months. The worst threat appears to be in northern Aroostook
County where surface temperatures will only slowly creep to
freezing on Wednesday and steadier precip is likely through the
afternoon. Over a tenth of an of freezing rain has been
specified for northern Aroostook after an initial burst of up to
an inch of snow.

Based on this scenario, have issued a Winter Weather Advisory
for north-central zones into early afternoon and a Winter
Weather Advisory for northern Aroostook into Wednesday evening
where conditions may be very slick for the evening commute.

As the afternoon progresses and warmer and more humid air
arrives into the CWA, fog will become increasingly
likely...especially in high terrain and near the coast.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
By Wednesday evening the upper level trough axis will be
positioned from the Mid-Atlantic towards the Great Lakes, taking
on a negative tilt as it moves towards Maine. Strong lift and a
low level jet ahead of it will transport moisture northward,
resulting in a period of moderate to heavy rain. Temperatures
will initially be around freezing across far northern Aroostook
County, leading to areas of freezing rain through the evening
before the low level jet strengthens further and scours out the
remaining cold air. Rising temperatures are expected overnight
with most locations reaching into the 40s by daybreak. The core
of the low level jet will arrive Thursday morning, and exit
across the area by mid day to mid afternoon. A strong inversion
and poor low level lapse rates will keep most of the stronger
winds from mixing towards the surface. However, closer to the
coast heavier precipitation could be enough to mix some stronger
wind gusts around 50 to 55mph to the surface during the few
hours where the low level jet is strongest. Wind advisories will
likely be required for the coast with future forecast updates.
The heavy rain and snowmelt will also lead to significant snow
pack loss across southern areas and significant snowpack
compaction with some melting across the north. Additional
details can be found below in the hydrology section. Higher dew
points over cold snow pack will also lead to patches and areas
of fog, some of which may be locally dense.

By Thursday night the low level jet will move east of the area
as a dry slot moves across the area. There will still be enough
lift for drizzle and showers, but significant additional
accumulations are not expected. Colder, drier air will gradually
move in, ending fog. A flash freeze is not expected.
Precipitation transitions to snow showers later Thursday night
into Friday, with little accumulation expected. Temperatures
will be steady or fall gradually to just below freezing Friday.
However, the main story will be the wind. Strong west-northwest
winds will develop first over western areas including the
Central Highlands, then spread eastward through the afternoon.
Gusts to 40 mph are possible, with the strongest gusts to around
55 mph possible across the Central Highlands.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A broad upper level trough will remain across the area Friday
night through Tuesday, with multiple smaller shortwave troughs
briefly enhancing the chances for snow showers at times. Upslope
snow showers will continue Friday night into Saturday, mainly
across western areas like the North Woods and Central Highlands.
Little accumulation is expected. Ensembles are also keying in on
Tuesday for somewhat higher probabilities for snow showers as a
shortwave clips the area. Slightly below normal temperatures are
expected this weekend, moderating to near normal by early next
week.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Expect VFR/MVFR conditions across the region through
early morning with light snow/snow showers north, light
rain/snow showers Downeast. MVFR/IFR, occasional LIFR,
conditions then develop later tonight. A light wintry mix of
snow/sleet/freezing rain develops late tonight across northern
areas. Across Downeast areas, expect a chance of rain later
tonight with localized freezing rain also possible. Expect
IFR/LIFR conditions across northern areas Wednesday with a light
wintry mix gradually changing to rain through the afternoon.
Across Downeast areas, expect MVFR/IFR early Wednesday then
lowering to IFR/LIFR with rain. Variable winds 5 to 10 knots,
becoming south/southeast overnight. South/southeast winds 10 to
15 knots with gusts up to around 20 knots Wednesday.
Southwesterly low level wind shear develops regionwide Wednesday
afternoon.

SHORT TERM: Wednesday night...IFR/LIFR with fog and rain. -FZRA
possible early at far northern Aroostook airports. S wind 10 to
20 kt with higher gusts at near-coastal airports. LLWS likely,
becoming strong late.

Thursday...IFR with fog and rain, tapering to showers in the
afternoon. S wind 10 to 20 kts with higher gusts at near-coastal
airports, decreasing to 5 to 10 kts late. Strong LLWS early.

Thursday night...IFR with fog and showers early, becoming VFR.
Variable winds becoming WNW 10 to 20 kts late, strongest at
western airports such as GNR.

Friday...VFR with strong WNW winds 15 to 30 kts with gusts to
45 kts. The strongest winds and earlier arrival of stronger
winds will be across western airports in the forecast area such
as GNR and BGR. Eastern airports will see winds increase during
the afternoon.

Friday night… VFR. Patchy MVFR ceilings are possible at
northern airports. W winds 10 to 20 kts with gusts to 30 kts.

Saturday...VFR south, with MVFR/VFR north. W winds 10-15 kts.

Sunday...VFR. NW winds 5-15 kts.

&&

.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect for all the
waters through 4 AM. Seas appear to stay elevated above
advisory criteria through Wednesday and the upcoming gale event
Wednesday night. Will leave the SCA in place for now, but will
be inclined to go with a single gale headline once winds subside
later tonight.

SHORT TERM: Gale force winds are likely Wednesday night through
Thursday with onshore/south winds, followed by another period
of offshore/northwest gales Friday to Friday night. In between,
seas will remain elevated, especially over the offshore waters
where wave heights in excess of 8 feet are expected. Rain and
patchy fog will reduce visibility on Thursday. Small Craft
Advisory level winds and seas are then expected to continue
through most of the weekend into next week.

&&

.HYDROLOGY...
Models are in strong agreement for a significant rain and
snowmelt event Wednesday through Thursday evening. General
model consensus showing higher probability of 1 to 2 inches of
rain falling onto a snowpack that is ripening in portions of
Downeast Maine into the southern Central Highlands. Latest
analysis from NOHRSC combined with surface observations shows a
snowpack of 4-10 inches with generally 0.75 to 2 inches of SWE
within that pack for Downeast Maine. Across the Central
Highlands the pack ranges from 7-14 inches with 2 to 4 inches of
SWE within the pack. Across northern Maine including the
Moosehead Region, the pack ranges from 10-25 inches with
isolated higher amounts up to 30-35 inches. The SWE values
across Northern Maine are generally 3 to 5 inches with isolated
higher amounts up to 8 inches.

NOHRSC analysis shows the snowpack temperature across Northern
Maine and the Central Highlands is quite cold and very unlikely
to melt much.  It will absorb any rainfall and compact.

Across interior and coastal Downeast Maine including the Bangor
region the snowpack is near ripe or ripe with snowpack density
values around 0.3. A ripe snowpack will discharge when rainfall
falls into the pack especially combined with prolonged T+Td
>32F and gusty warm winds, which are all expected. The ground is
completely frozen in these areas, and in some places 2 ft deep,
so no ground absorption will occur with this event. The
potential exists to completely discharge 0.75 to 2 inches of SWE
with total snowpack loss combining with the falling rainfall
creating significant runoff. Many of the rivers have solid ice
conditions with ice thickness varying between a few inches to a
foot or more.

Thermal/mechanical breakup of the ice is very possible in
Downeast areas resulting in the potential for ice jams. This is
supported by combined T/Td thawing degree hours reaching 700 to
1000 during the warm up. These values are well associated with
ice movement and potential for ice jams historically.

Across much of the Central Highlands and northern Maine there
is little or no threat of ice movement with this event. This is
also supported by combined T/Td thawing degree hours below
threshold commonly associated with ice break up. Southern
portions of the Piscataquis River may also see ice movement if
warmer and higher precipitation scenarios occur.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 AM this morning to 10 PM EST
     this evening for MEZ001-002.
     Winter Weather Advisory from 4 AM early this morning to 1 PM
     EST this afternoon for MEZ003>006-010-011-031-032.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
     ANZ050>052.
     Gale Warning from 10 PM this evening to 3 PM EST Thursday for
     ANZ050>052.

&&

Near Term...Bloomer/MCW
Short Term...MStrauser
Long Term...MStrauser
Aviation...Bloomer/MCW/MStrauser
Marine...Bloomer/MCW/MStrauser
Hydrology...Sinko
Hazardous weather outlook, Mar 5, 2:49 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
249 AM EST Wed Mar 5 2025

MEZ003>006-010-011-031-032-060800-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Piscataquis-Northern Washington-
249 AM EST Wed Mar 5 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-060800-
Northwest Aroostook-Northeast Aroostook-
249 AM EST Wed Mar 5 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-060800-
Southern Penobscot-Interior Hancock-Central Washington-
249 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A brief wintry mix will develop this morning potentially leading to
slippery travel conditions until temperatures warm above freezing and
precipitation changes to plain rain.

A significant rain on snow event is expected from this afternoon
through Friday morning. Excessive runoff due to rainfall and snowmelt
along with warm temperatures may lead to localized flooding and ice
jams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-060800-
Coastal Hancock-Coastal Washington-
249 AM EST Wed Mar 5 2025

...WIND ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST THURSDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A brief wintry mix will develop Wednesday morning potentially
leading to slippery travel conditions until temperatures warm above
freezing and precipitation changes to plain rain.

A significant rain on snow event is expected from Wednesday
afternoon through Friday morning. Excessive runoff due to rainfall
and snowmelt along with warm temperatures may lead to localized
flooding and ice jams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-060800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
249 AM EST Wed Mar 5 2025

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 3 PM EST
THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Southerly gales are possible Late Wednesday night into Thursday
afternoon. Northwesterly gales are possible Friday AM into Saturday
AM.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Wind Advisories in Maine, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.